Beware Your Painkiller

Beware Your Painkiller2016-11-22T10:40:49+00:00

According to recent research, the majority of Americans who use over-the-counter and prescription painkillers are unaware of their potentially adverse side effects and often use these medications inappropriately, sometimes leading to serious medical complications.

 

NSAIDS

The study, published in a recent issue of the Journal of Rheumatology, was the first to look at the attitudes and behaviours of frequent users of painkillers. Researchers focused on the class of medicines known as non-steroidal anti-inflammatory drugs, or NSAIDs. A survey of adult households in the US attempted to answer questions in the following two areas:

  • How NSAID users perceive the safety and effectiveness of the drugs, and
  • Their level of knowledge about the side effects and potential complications of these painkillers.

For study purposes, NSAID users were defined as, “people who used prescription or over-the-counter painkillers on at least two occasions in the year prior to the survey for at least five consecutive days at a time”.

Of the survey respondents, over half were not aware of the potential side effects of these drugs and 18% had experienced side effects themselves. The most common of these effects were stomach pain, internal bleeding, and ulcers. Surprisingly, of the over-the-counter and prescription NSAID users who had experienced side effects, about one third had not considered themselves at risk for any complications.

Almost 25% of these NSAID users exceed the recommended dosage. These results are alarming since NSAIDs are a very widely used class of drugs, taken by over 36 million Americans daily for pain relief, headaches, and arthritis. Long-term use of NSAIDs can provide pain relief, significant anti-inflammatory effects, as well as cardio-protective effects. However, an increased risk of the gastrointestinal complications mentioned above does exist. Every year, in the United States alone, approximately 16,500 deaths are caused by long-term NSAID use and over 100,000 patients are admitted to hospital due to their side effects. The study authors suggest educational intervention to inform consumers of the side effects and proper usage of NSAIDs is warranted.

 

Acetaminophen

In another related report from the journal Hepatology, statistics show that acetaminophen is now the most common cause of acute liver failure in the US. Taken by around 100 million people a year, acetaminophen, known by the brand name Tylenol®, is generally very safe. However, accidental overdose leads to severe liver damage, resulting in death or the need for a liver transplant.

Beware labels! Some over-the-counter or prescription medicine you might be taking for other conditions such as colds and flu may also contain acetaminophen, and dosage guidelines will be exceeded if you take acetaminophen as well as these products.

Just because a medicine is safe at the recommended dose does not mean it remains safe at higher doses. Poisoning will result from too much, and just doubling the dose is enough to kill. In the US alone, close to 60,000 emergency room visits result from acetaminophen overdose and 100 people die annually from accidental overdose. Researchers say these serious problems are on the rise.


First published in the Inside Tract® newsletter issue 153 – January/February 2006